Lawyers and Settlements
Advertisement
Home Page >> Potential Lawsuit >> FDA Warns of Ketoacidosis Linked to SGLT2 inhibitors Canagliflozin, Dapagliflozin, and Empagliflozin

FDA Warns of Ketoacidosis Linked to SGLT2 inhibitors Canagliflozin, Dapagliflozin, and Empagliflozin



Washington, DC: The US Food and Drug Administration (FDA) is warning that the type 2 diabetes medicines canagliflozin (Invokana), dapagliflozin (Forxiga), and empagliflozin (Jardiance) may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization.

The FDA is investigating this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs, called sodium-glucose cotransporter-2 (SGLT2) inhibitors.The FDA is warning patients to pay close attention for any signs of ketoacidosis such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness.

SGLT2 inhibitors are a class of prescription medicines that are FDA-approved for use with diet and exercise to lower blood sugar in adults with type 2 diabetes. When untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease. SGLT2 inhibitors lower blood sugar by causing the kidneys to remove sugar from the body through the urine. These medicines are available as single-ingredient products and also in combination with other diabetes medicines such as metformin (see Table 1 below). The safety and efficacy of SGLT2 inhibitors have not been established in patients with type 1 diabetes, and FDA has not approved them for use in these patients.

A search of the FDA Adverse Event Reporting System (FAERS) database identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014 (see Data Summary). All patients required emergency room visits or hospitalization to treat the ketoacidosis. Since June 2014, the FDA continues to receive additional FAERS reports for DKA and ketoacidosis in patients treated with SGLT2 inhibitors.

DKA, a subset of ketoacidosis or ketosis in diabetic patients, is a type of acidosis that usually develops when insulin levels are too low or during prolonged fasting. DKA most commonly occurs in patients with type 1 diabetes and is usually accompanied by high blood sugar levels.

The FAERS cases were not typical for DKA because most of the patients had type 2 diabetes and their blood sugar levels, when reported, were only slightly increased compared to typical cases of DKA. Factors identified in some reports as having potentially triggered the ketoacidosis included major illness, reduced food and fluid intake, and reduced insulin dose.



Legal Help

If you or a loved one has suffered similar damages or injuries, please click the link below and your complaint will be sent to a lawyer who may evaluate your claim at no cost or obligation.
Last updated on


READER COMMENTS

Posted by
cherlyn jenkins
on
i've been taking metrormin ,morning/night...I've been miserable since I started,17 years ago...no one ever told me the side effects I've had headaches/nausea/fuzzy head/diarrhea so bad I couldn.t sleep or leave the home but drs kept telling me...it's the safest don't worry...needless to say....I'm pissed...

Posted by
Alfred McCullough
on
I was hospitalized in 2017 due metformin

ADD YOUR COMMENT ON THIS ISSUE

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.